Flood, Bartholomew
- When
- January 2, 8:30 PM EST to January 9, 9:24 PM EST
- Where
- Bartholomew forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
2 to 5 inches of rain fell from the 1st through the 5th on top of already saturated ground caused moderate river flooding along the East Fork White River. This was the worst flooding along the East Fork White since May 1996.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
2 to 5 inches of rain fell from the 1st through the 5th on top of already saturated ground caused moderate river flooding along the East Fork White River. This was the worst flooding along the East Fork White since May 1996. There were numerous roads closed and many evacuations. Location: FS in feet: Crest in feet: Date of Crest:Columbus 9.0 13.8 January 6Seymour 12.0 19.0 January 5Rivervale 20.0 32.8 January 8Bedford 20.0 29.0 January 8Williams 8.0 16.5 January 9Shoals 20.0 27.9 January 10
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 2, 1:45 PM EST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 145 PM EST FRI JAN 2 2004 .DISCUSSION...ALL SORTS OF CHALLENGES FOR THIS FCST WITH PRECIP CVRG/AMOUNTS...PRECIP TYPE...THUNDER POSSIBILITY...SIG MODEL DISCREPANCIES AND TEMPS ALL ENTERING INTO THE EQUATION. LATEST SFC ANLYS HAD A COMPLEX AREA OF LOW PRES ACRS THE PLAINS WITH A STNRY FNT SAGGING ACRS THE CNTRL AND SRN PLAINS AND A WARM FNT ACRS OUR SWRN FA. VSBL PIX/SFC OBS CONTINUED TO SHOW THICK BLANKET OF STATUS/FOG ACRS THE FA...WHILE THE KIND-88D WAS ONLY SHOWING A FEW SPOTTY < 20 DBZ RETURNS. MODELS GENERALLY AGREE ON BRINGING CD FNT...CURRENTLY ACRS THE ERN DAKOTAS AND ERN NE...SE ACRS THE FA TNGT AND SATURDAY. HOWEVER...PLACEMENT OF THE CD FNT AND STRENGTH AND POSITION OF LOW DVLPG ALONG THE FNT QUITE DIFFERENT AFT 36 HRS. AT 12Z SUNDAY...ETA HAS THE CD FNT ACRS SRN KY...WHILE THE GFS HAS IT ACRS SRN INDIANA. MEANWHILE...AT 00Z MON...GFS IS STRONGER WITH THE SFC LOW AND HAS IT ACRS SWRN LK ERIE...WHILE THE ETA HAS IT ALL THE WAY BACK NEAR KEVV. UKMET LIES RIGHT IN THE MIDDLE REGARDING 48 HR FRONTAL POS AND 60 HR SFC LOW STRENGTH AND POS. WITH THE UNCERTAINTY...BEST BET IS MIDDLE OF THE ROAD UKMET. THIS SOLUTION WOULD TAKE THE FNT TO THE OH RVR AT 12Z SUNDAY AND THE SFC LOW PRES CENTER TO JUST E OF KIND AT 00Z MON. MODELS FAIRLY CLOSE ON MOVING CD FNT INTO OUR NWRN FA AT 06Z TNGT AND ABOUT A MUNCIE TO TERRE HAUTE LINE BY 12Z SATURDAY. MODEL TIME SECS KEEP PLNTY OF MOIST AOB 850 MB BUT MID LVLS ARE RATHER DRY. STILL...NICE LIFT AHEAD OF THE FNT AND APRCHG S/W GOOD ENOUGH TO GO WITH GOOD CHC GFS POPS. BEST LIFTED INDICES OF -1 AND CAPES 100-300 J/KG ENOUGH TO MENTION THUNDER ALL ZONES THIS EVE AND SRN ZONES THROUGH THE OVRNGT. EXPECT THE CD FNT TO SETTLE ALONG THE OH RVR ON SATURDAY/SATURDAY NGT AND MOST OF SUNDAY AWAITING FOR SFC WV TO MOV ALONG IT. WL CONT WITH CHC POPS ON SATURDAY WITH FNT CLOSE BY AND MODEL UVM FIELDS HOLDING ON SOME LIFT. THUNDER CHC APPEARS TO BE CONFINED TO FAR SRN ZONES AND PROBABLY TOO SLGT TO MENTION BASED ON INSTABILITY PROGS. S/W MOVES ACRS IN THE FAST SW FLOW SATURDAY NGT PROVIDING NICE UVVS ACRS THE FA AS THE FNT CONTS TO CAMP OUT. CAT GFS POPS LOOK REASONABLE. WL TAKE HEAVY RAIN THREAT A BIT FURTHER N BASED ON GFS QPF AND CONT IT THROUGH SUNDAY. SHOULD SEE CHANGEOVER TO SNOW FAR NWRN ZONES LATE SUNDAY BASED ON THICKNESSES/SOUNDINGS AND REST OF THE FA SUNDAY NGT WITH LITTLE TO NO ACCUMULATION. MOS TEMPS ALL OVR THE PLACE AND WL BE A TRICKY FCST WITH LG TEMP SPREADS FM SE-NW ACRS THE FA AFT THE FNT MOVES THROUGH. GENERALLY PREFER A FWC/GFS MIX THOUGH WITH MET LOOKING TO CD BY THE THIRD PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && KOCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 551 AM EST FRI JAN 2 2004 INZ021-028>031-035>042-049-031100- BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD- MADISON-MONTGOMERY-RANDOLPH-TIPPECANOE-TIPTON-WARREN- 551 AM EST FRI JAN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MIXTURE OF PRECIPITATION WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE ASKED TO REPORT PRECIPITATION TYPE SATURDAY NIGHT AND SUNDAY. INZ043>048-051>057-031100- CLAY-HANCOCK-HENDRICKS-JOHNSON-MARION-MORGAN-OWEN-PARKE-PUTNAM-RUSH- SHELBY-VERMILLION-VIGO- 551 AM EST FRI JAN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL OCCUR THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. INZ060>065-067>072-031100- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX- LAWRENCE-MARTIN-MONROE-SULLIVAN- 551 AM EST FRI JAN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY RAINFALL WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE ASKED TO REPORT RAINFALL AMOUNTS AND FLOODING SATURDAY NIGHT AND SUNDAY.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383973, 5383974, 5383975, 5383976.